Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Sioux Falls, SD

July 9, 2009Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2009, 6:15 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2009, 6:15 PM CDT (23:15 UTC)
Expired
Jul 9, 2009, 6:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:24 PM CDTHAIL 12 Ene Webb, IA
Jul 9, 6:47 PM CDTHAIL 12 W Greenville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 092315
SVRFSD
IAC021-041-092345-
/O.NEW.KFSD.SV.W.0147.090709T2315Z-090709T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 645 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR WEBB...OR 16 MILES SOUTH OF SPENCER...AND
  WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB...MARATHON AROUND 620 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 4283 9492 4284 9523 4301 9526 4304 9492
TIME...MOT...LOC 2315Z 265DEG 19KT 4293 9504

$$

CHAPMAN
1 follow-up statement
000 
WWUS53 KFSD 092327
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT THU JUL 9 2009

IAC021-092336-
/O.CAN.KFSD.SV.W.0147.000000T0000Z-090709T2345Z/
BUENA VISTA IA-
627 PM CDT THU JUL 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUENA VISTA COUNTY 
IS CANCELLED...

THE STORM HAS MOVED INTO EXTREME SOUTHEASTERN CLAY COUNTY.

LAT...LON 4292 9492 4292 9507 4291 9524 4301 9526
      4304 9492
TIME...MOT...LOC 2326Z 262DEG 26KT 4295 9489

$$

IAC041-092345-
/O.CON.KFSD.SV.W.0147.000000T0000Z-090709T2345Z/
CLAY IA-
627 PM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN CLAY COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED JUST EAST OF WEBB...OR 18 MILES 
SOUTHEAST OF SPENCER...MOVING EAST AT 30 MPH. ANOTHER DEVELOPING STORM
WAS LOCATED NORTH OF PETERSON...AND WAS MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4292 9492 4292 9507 4291 9524 4301 9526
      4304 9492
TIME...MOT...LOC 2326Z 262DEG 26KT 4295 9489

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 5:00 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT THU JUL 9 2009

.DISCUSSION...
DUE TO ONGOING AND ADDITIONAL THREATS FOR SEVERE WEATHER WILL KEEP
DISCUSSION ON THE ABBREVIATED SIDE.  FOR TONIGHT...19Z OAX SOUNDING
INDICATED FAIRLY HEALTHY LOW LEVEL CAP REMAINING ACROSS FORECAST
AREA.  THIS HAS NOT PREVENTED ELEVATED STORMS FROM FIRING ALONG
OUTFLOW BOUNDARY EXTENDING FROM YANKTON TO ESTHERVILLE.  MAIN
BOUNDARY SITUATED FURTHER TO THE WEST...FROM KHON TO NEAR TYNDALL.
LOW LEVEL MOISTURE LINGERING A LITTLE BEHIND THE MAIN
BOUNDARY...HOWEVER MUCH DRIER AIR SITUATED BACK OFF TO THE NORTH AND
WEST WITH DEW POINTS IN THE 40S. CONVERGENCE ALONG MAIN FRONT
EXTREMELY WEAK WITH SOUTHWEST FLOW AHEAD OF THE FRONT AND NORTHWEST
BEHIND. WITH WEAK CONVERGENCE AND STRATUS GLUED TO THE MAIN
FRONT...THINK THE FAVORED AREA FOR ADDITIONAL DEVELOPMENT THIS
EVENING WILL BE ALONG OUTFLOW BOUNDARY AS THE LOW LEVEL JET DEVELOPS
AND NOT ALONG MAIN FRONT.  STILL CAN/T RULE OUT A STORM ALONG THE
MAIN BOUNDARY...AND HAVE LEFT SOME LINGERING POPS MAINLY IN THE
EVENING TO THE NORTH.  MAIN SEVERE THREAT THIS EVENING WILL BE
ELEVATED STORMS WITH 700-500 MB LAPSE RATES EXTREMELY STEEP
RESULTING IN ELEVATED INSTABILITY. EXPECT STORMS TO MAINLY CONTAIN A
HAIL AND HEAVY RAIN THREAT. WITH HEAVY RAINFALL THAT HAS FALLEN
ACROSS THE AREA OVER THE LAST WEEK...WILL KEEP FLOOD WATCHES GOING.

LOW LEVEL BOUNDARY WILL STRUGGLE TO WORK SOUTH DURING THE DAY
TOMORROW...AND WITH BASICALLY UNCAPPED ENVIRONMENT...COULD SEE
ADDITIONAL ROUNDS OF THUNDERSTORMS ALONG AND SOUTH OF FRONT. BEST
CHANCES OF THUNDERSTORMS APPEAR TO BE ACROSS NORTHWEST IOWA NEAR
STORM LAKE.

BRIEF BREAK TO ACTIVE PATTERN ON FRIDAY NIGHT INTO SATURDAY AS DRY
CANADIAN HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS.

STRONG THETAE ADVECTION SUNDAY MORNING MAY INITIATE ADDITIONAL
ROUNDS OF THUNDERSTORMS. MODELS INDICATE SHORT WAVE KNOCKING DOWN
UPPER LEVEL RIDGE ON SUNDAY...AND HAVE INCREASED POPS DURING THE DAY
INTO OVERNIGHT.

ACTIVE PATTERN CONTINUES INTO MIDWEEK WHEN STRONG COLD FRONT WORKS
THROUGH THE AREA ON TUESDAY NIGHT.  DRIER AIRMASS WORKS INTO THE
AREA ON WEDNESDAY INTO THURSDAY...AND HAVE KEPT FORECAST DRY WITH
TEMPERATURES JUST SLIGHTLY BELOW NORMAL. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR SDZ067-069>071.

     FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR SDZ040-055-056-061-
     062-065-066-068.

&&
Hazardous weather outlook, Jul 9, 11:53 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT THU JUL 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1153 AM CDT THU JUL 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING OVER SOUTHWEST MINNESOTA...NORTHWEST
IOWA...AND IN SOUTHEAST SOUTH DAKOTA MAINLY EAST OF THE JAMES
RIVERA. SEVERE STORMS WILL AGAIN BE POSSIBLE WITH HAIL TO GOLF
BALL SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES.

FLOODING...
THUNDERSTORMS WHICH ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
AREA THIS EVENING WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE
LOCALIZED FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED
HEAVY RAIN THE LAST FEW DAYS TO THIS MORNING. THIS THREAT WILL BE
ALONG AND EAST OF A BROOKINGS SOUTH DAKOTA TO SPRINGFIELD SOUTH
DAKOTA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS
MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND
SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FOR ISOLATED STORMS ANYTIME
THIS
AFTERNOON AND EVENING...AND MORE MORE WIDESPREAD SEVERE STORMS
AFTER
400 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 9, 2:21 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.50 INCH       SIOUX              IA   TRAINED SPOTTER

0210 PM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.25 INCH       SIOUX              IA   TRAINED SPOTTER

&&

DMORIN
Local storm report, Jul 9, 2:26 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

DMORIN
Local storm report, Jul 9, 2:31 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             GEORGE                  43.34N 96.00W
07/09/2009  E1.50 INCH       LYON               IA   PUBLIC

            RELAYED BY MEDIA

&&

DMORIN
Local storm report, Jul 9, 2:35 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.75 INCH       SIOUX              IA   TRAINED SPOTTER

            WEST SIDE OF TOWN

&&

DMORIN
Local storm report, Jul 9, 4:05 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      VERMILLION              42.78N 96.93W
07/09/2009                   CLAY               SD   EMERGENCY MNGR

            STREET FLOODING IN VERMILLION

&&

MG
Local storm report, Jul 9, 5:13 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             REMSEN                  42.81N 95.97W
07/09/2009  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

&&

KEWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:29 AM CDTSevere Thunderstorm WarningFSDWoodbury61 min
Jul 9, 11:14 AM CDTSevere Thunderstorm WarningFSDSioux31 min
Jul 9, 12:07 PM CDTFlash Flood WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more21 hr
Jul 9, 2:02 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux28 min
Jul 9, 2:29 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux31 min
Jul 9, 2:48 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux27 min
Jul 9, 3:14 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux17 min
Jul 9, 3:15 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury30 min
Jul 9, 3:24 PM CDTFlash Flood WarningFSDPlymouth85 min
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien21 min
Jul 9, 3:46 PM CDTFlash Flood WarningFSDClay, O'Brien65 min
Jul 9, 3:46 PM CDTSevere Thunderstorm WarningFSDPlymouth12 min
Jul 9, 6:30 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.